Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Charleston, SC

August 22, 2004Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 22, 2004, 2:20 PM EDT for Berkeley County, South Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 2:20 PM EDT (18:20 UTC)
Expired
Aug 22, 2004, 4:15 PM EDT
In force
115 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 124 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 221822
FFWCHS
SCC015-222015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 415 PM EDT

* AT 218 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF CROSS TO
  JAMESTOWN...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF
  MONCKS CORNER TO 17 MILES NORTHWEST OF MCCLELLANVILLE...MOVING     
  SOUTHEAST AT 5 TO 10 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  BONNEAU BEACH AND JAMESTOWN...
  BONNEAU...
  CROSS...
  ALTERNATE ROUTE 17...
  STATE ROAD 41... 
  SANTEE RIVER ROAD...
  ALVIN...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3341 8037 3350 7993 3322 7944 3314 7981

$$

PM
1 follow-up statement
000 
WGUS72 KCHS 221944
FFSCHS
SCC015-221954-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SUN AUG 22 2004

...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY IS CANCELLED...

THUNDERSTORMS THAT PRODUCED THE HEAVY RAINFALL HAVE MOVED INTO
NORTHEASTERN CHARLESTON COUNTY.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3341 8037 3350 7993 3322 7944 3314 7981

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:15 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 22, 2:15 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN AUG 22 2004

.SHORT TERM /TONIGHT AND MONDAY/...FRONT DRAPED ACROSS NORTHERN
BERKELEY COUNTY THIS AFTERNOON WILL SLOWLY SAG SOUTHWARD THROUGH THE
EVENING. HIGH CHANCE POPS WILL CONTINUE EARLY TONIGHT...WITH THE
POTENTIAL FOR TRAINING OF STORMS AS THEY TRACK ALONG THE FRONT.
EXPECT FRONT TO BE NEAR THE SAVANNAH RIVER BY MIDNIGHT AND PRECIP
CHANCES TO TAPER OFF SOMEWHAT. WITH FRONT IN VICINITY...EXPECT
ANOTHER ROUND OF LOW CLOUDS AND FOG BY DAYBREAK. FOR MONDAY...FRONT
WILL SUPPLY TRIGGER FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS...WITH POTENTIAL FOR HEAVY RAIN ONCE AGAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...WEDGE WILL PERSIST
THROUGH MUCH OF THE WEEK...WHICH WILL KEEP FRONT IN OR NEAR THE AREA
THROUGH WEDNESDAY NIGHT. THE FRONT...SEA BREEZE BOUNDARY...AND
POSSIBLE DIFFERENTIAL HEATING BOUNDARIES AS FOG/LOW CLOUDS BURN OFF
EACH MORNING WILL CONTINUE TO BE FOCI OF MAINLY AFTERNOON AND
EVENING CONVECTION EACH DAY.

&&

.MARINE...VEERING OF THE WINDS WILL GRADUALLY OCCUR AS THE FRONT
PUSHES THROUGH THE SC WATERS TONIGHT. FRONT WILL BEGIN TO AFFECT THE
GA WATERS BY TOMORROW AFTERNOON. LONG NE FETCH WILL BEGIN TO BE FELT
IN THE NORTHERN SC WATERS BY WED NIGHT...SO WILL KEEP IN 2-3 FT SEAS
THROUGH THE PERIOD.

&&

.AVIATION...LOW CIGS ARE SLOWLY LIFTING AT BOTH TERMS AS TEMPS WARM.
FRONT JUST NORTH OF CHS WILL KEEP MAIN THREAT OF TS AT CHS. LATER
TONIGHT...ESP AT CHS TERM...CIGS WILL LOWER AND FOG WILL BE A THREAT
AS FRONT SAGS SOUTH. MVFR CONDITIONS ALSO POSSIBLE AT SAV...MAINLY
DUE TO LOWERING VSBYS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PM/JR
Hazardous weather outlook, Aug 22, 4:44 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
444 AM EDT SUN AUG 22 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
444 AM EDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SEVERAL OF THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED
SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH AND LARGE HAIL IS
ALSO POSSIBLE...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 22, 1:23 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
123 PM EDT SUN AUG 22 2004

SCZ045-221830-
BERKELEY-
123 PM EDT SUN AUG 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 230 PM
EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
SAINT STEPHEN TO 4 MILES EAST OF NEWLAND...OR ALONG A LINE EXTENDING
FROM SAINT STEPHEN TO 10 MILES NORTHWEST OF MCCLELLANVILLE...MOVING
EAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILDER...WADBOO...THOMAS CORNER...STONY LANDING...SIMPSON
CROSSING...JAMESTOWN...SHULERVILLE...SAINT STEPHEN...RUSSELLVILLE...
PINOPOLIS AND PINEVILLE THROUGH 230 PM EDT. THIS INCLUDES LAKE
MOULTRIE.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...RESULTING IN MINOR
FLOODING PROBLEMS.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. IF ON LAKE
MOULTRIE GET TO A SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS STAY AWAY FROM ALL METAL OBJECTS.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:58 PM EDTSpecial Marine WarningCHS92 min
Aug 22, 4:55 PM EDTSevere Thunderstorm WarningCHSColleton50 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.